Missouri, 2012Tornadoes and Hail in Missouri, February 28 to 29, 2012
February 28 to 29, 2012 · NWS SGF · 48 events in 23 counties and zones
A strong system moved across the Midwest and brought a round of severe storms to the Ozarks late on the 28th and early on the 29th of February. A squall line with embedded bows and super cellular type storms produced large hail and very strong damaging winds along with several deadly and destructive tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 68
- Property damage
- $24 million
- Crop damage
- None recorded
- Events
- 48
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong system moved across the Midwest and brought a round of severe storms to the Ozarks late on the 28th and early on the 29th of February. A squall line with embedded bows and super cellular type storms produced large hail and very strong damaging winds along with several deadly and destructive tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 28, 5:30 AM CST, 5 hours 56 minutes earlier.
Area forecast discussion, Feb 28, 5:30 AM CST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 AM CST TUE FEB 28 2012
...UPDATE TO AVIATION...
.DISCUSSION...
/ISSUED 320 AM CST TUE FEB 28 2012/
CURRENTLY...RIDGE OF HIGH PRESSURE CENTERED OVER THE SOUTHERN
GREAT LAKES REGION HAS TENUOUS CONTROL OF OUR WEATHER REGIME.
WINDS HAVE BEGUN TO SHIFT TO THE SOUTHEAST AS THIS AREA OF HIGH
PRESSURE MOVES TO THE EAST. STRENGTHENING LOW LEVEL JET OVER
CENTRAL AND SOUTHERN PLAINS HAS RESULTED IN INCREASING MOISTURE
ADVECTION AND A RATHER RAPID EXPANSION OF STRATUS ACROSS THE
MIDDLE OF THE NATION. CLOUDS WILL REMAIN ON THE INCREASE ACROSS
THE OUTLOOK AREA THIS MORNING WITH TEMPERATURES STEADYING OFF...
RANGING FROM THE UPPER 30S IN CENTRAL MO TO AROUND 50 NEAR THE
MO/KS STATE LINE.
TODAY...LEE CYCLOGENESIS WILL QUICKLY RAMP UP ACROSS EASTERN
COLORADO. INCREASING PRESSURE GRADIENT AND INCREASING LOW LEVEL
SOUTHERLY FLOW WILL SEND A WARM FRONT NORTHWARD THROUGH THE AREA.
CANNOT RULE OUT A FEW SHOWERS ALONG THE WARM FRONT...BUT AN
OVERALL LACK OF DEEP MOISTURE WILL RESULT IN ANY ACTIVITY BEING
ISOLATED IN COVERAGE AND LIGHT IN NATURE THIS MORNING. IN SPITE
OF WIDESPREAD CLOUD COVERAGE...STRONG WARM AIR ADVECTION IS
ANTICIPATED THIS AFTERNOON. HIGHS WILL BE WELL INTO THE 60S IN
MOST LOCATIONS. BY LATE THIS AFTERNOON...ELEVATED SHOWERS AND
THUNDERSTORMS ACROSS EASTERN KANSAS WILL CLIP THE NORTHWESTERN
THIRD OF THE OUTLOOK AREA...NOT EXPECTING MUCH OF A SEVERE RISK
WITH THIS ACTIVITY.
TONIGHT...RATHER COMPLEX FORECAST AS THERE WILL BE MANY PLAYERS IN
OUR RISK FOR SEVERE STORMS. LARGE SCALE LIFT WILL RAPIDLY INCREASE
THIS EVENING AS THE LEFT ENTRANCE REGION OF A 120KT UPPER LEVEL
JET NOSES INTO THE REGION FROM THE SOUTHWEST AND STRONG MID LEVEL
HEIGHT FALLS SPREAD ACROSS MUCH OF THE MIDWEST. CIN ASSOCIATED
WITH AN ELEVATED MIXED LAYER SHOULD DECREASE RAPIDLY DURING THE
EVENING HOURS AND THERE WILL BE TWO MAIN AREAS OF FOCUS THAT WILL
BE OF CONCERN TO OUR AREA.
THE FIRST IS THUNDERSTORM INITIATION ALONG A PREFRONTAL TROUGH
BENEATH AN INCREASING SOUTHWESTERLY LOW LEVEL JET ACROSS EASTERN
OKLAHOMA. STRONG DEEP LAYER SHEAR (0-6KM OF 65KT) AND LOW LEVEL
SHEAR (0-1KM OF 40KT TO 50KT AND 0-1 SRH OF AROUND 500 M2/S2) WILL
BE IN PLACE IN THE PRESENCE OF AROUND 1000 J/KG OF MLCAPE. INITIAL
MODE OF SUPERCELLS ARE EXPECTED WITH THIS ACTIVITY MOVING ACROSS THE
NORTHERN HALF OF ARKANSAS WITH THE POTENTIAL TO AFFECT FAR SOUTHERN
AND SOUTH CENTRAL MISSOURI. PRESENT INDICATIONS FROM SHORT RANGE
MODEL OUTPUT SUGGESTS THAT MLCAPE OF 500-1000 J/KG WILL BE AVAILABLE
ACROSS COUNTIES ADJACENT TO THE MO/ARK STATE LINE. AREAS ALONG AND
SOUTH OF A LINE FROM BRANSON TO WILLOW SPRINGS TO EMINENCE WILL BE
PRONE TO OBSERVING THIS ACTIVITY DURING THE 03Z TO 09Z TIME FRAME.
THE 5% TOR OUTLOOK FROM THE INITIAL DAY 1 SPC FORECAST LOOKS TO BE
WELL PLACED AND WILL FOLLOW ACCORDINGLY WITH THE MORNING HWO. WIND
DAMAGE RISK WILL ALSO BE QUITE PREVALENT...AND PERHAPS BECOMING THE
MAIN RISK WITH TIME AS DISCRETE CELLS MAY MORPH INTO LINE SEGMENTS.
THE SECOND AREA OF CONCERN WILL BE ALONG THE DRY LINE/COLD FRONT
ITSELF. INSTABILITY ACROSS THE OZARKS WILL DECREASE AS YOU GO TO
THE NORTH...THOUGH VALUES AROUND 500 J/KG (GIVE OR TAKE) SHOULD BE
COMMON AHEAD OF THE FRONT. STRONG DEEP LAYER FORCING ALONG THE
BOUNDARY SHOULD RESULT IN A LINEAR SYSTEM THAT WILL ACCELERATE
ACROSS THE OUTLOOK AREA FROM WEST TO EAST DURING THE LATE EVENING
AND OVERNIGHT HOURS. PRIMARY SEVERE WEATHER RISK WITH THIS LINE
WILL BE DAMAGING WIND GUSTS. WHILE INSTABILITY WILL NOT BE
ROBUST...STRONG ENVIRONMENTAL WINDS IN THE LOW LEVELS WILL BE
AVAILABLE TO MIX DOWN. CAPE/SHEAR PROFILES IN THE 0-3KM LAYER
STILL LEND SUPPORT FOR MESOVORT DEVELOPMENT...AND WILL MAINTAIN A
LIMITED RISK FOR SPIN UP TORNADOES. ALL ACTIVITY SHOULD EXIT STAGE
EAST BY DAYBREAK WEDNESDAY.
AS HAS BEEN DISCUSSED THE PAST FEW DAYS...COLD AIR ADVECTION WILL
BE LIMITED BEHIND THE BOUNDARY WEDNESDAY. DRY AIR ADVECTION WILL
BE RATHER STOUT AND WITH STRONG WESTERLY WINDS EXPECTED...FIRE
WEATHER REMAINS A CONCERN. WILL REFINE THIS RISK WITH THE COMING
MODEL RUNS.
00Z SUITE OF MODEL OUTPUT REMAINS CONSISTENT WITH ANOTHER STORM
SYSTEM PASSING THROUGH THE REGION ON FRIDAY. WHILE TIMING IS
AGREED UPON...THERE REMAINS SPREAD WITH THE TRACK OF THE
ASSOCIATED SFC LOW PRESSURE. BLURRING ONES EYES...THE APPROXIMATE
TRACK LOOKS TO BE RIGHT ALONG THE I-44 CORRIDOR. HAVE CONTINUED
TO USE A CONSENSUS APPROACH..INCREASING POPS WELL INTO THE CHANCE
CATEGORY...PARTICULARLY SOUTHEAST OF THE I-44 CORRIDOR. WILL NEED
TO WATCH FOR THE POTENTIAL FOR A FEW STRONG STORMS IN THIS AREA AS
WELL.
DECENT BOUT OF COLD AIR ADVECTION IS EXPECTED FOR THE UPCOMING
WEEKEND AS AN UPPER LEVEL TROUGH DEVELOPS ACROSS THE EASTERN
CONUS. TEMPERATURES WILL BE NEAR AVERAGE FOR EARLY MARCH. UPPER
RIDGING LOOKS TO BUILD ACROSS THE MIDWEST DURING THE FIRST HALF OF
NEXT WEEK BRINGING A RETURN TO ABOVE AVERAGE TEMPERATURES. RAIN
CHANCES LOOK MINIMAL FROM SATURDAY THROUGH TUESDAY.
GAGAN
&&
.AVIATION...
FOR THE 12Z TAFS...STRONG STORM SYSTEM WILL AFFECT THE AREA LATER
TONIGHT. VFR CONDITIONS THIS MORNING WILL GIVE WAY TO MVFR
CEILINGS LATE THIS AFTERNOON AS STRATUS DECK LOWERS. SOUTH TO
SOUTHEAST WINDS WILL GUSTS UP TO 25 KNOTS TODAY. THUNDERSTORMS
WILL BE LIKELY AFTER 00Z THROUGH THE OVERNIGHT HOURS AS A COLD
FRONT APPROACHES THE AREA. STORMS AND COLD FRONT WILL START
CLEARING FROM WEST TO EAST BY 12Z TOMORROW MORNING. HAVE INCLUDED
SOME LOW LEVEL WIND SHEAR DUE TO STRENGTHENING LOW LEVEL JET LATER
THIS EVENING.
GRIFFIN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Feb 28, 5:06 AM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
506 AM CST TUE FEB 28 2012
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
506 AM CST TUE FEB 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED NON THUNDERSTORM WIND RISK.
SIGNIFICANT LIGHTNING RISK.
ELEVATED THUNDERSTORM WIND DAMAGE RISK.
ELEVATED HAIL RISK.
LIMITED TORNADO RISK.
DISCUSSION...
SOUTH TO SOUTHEAST WINDS WILL GUST TO 30 MPH TODAY THROUGH THIS
EVENING ACROSS WESTERN MISSOURI AND EXTREME SOUTHEASTERN KANSAS.
A FEW THUNDERSTORMS PRODUCING CLOUD TO GROUND LIGHTNING WILL
AFFECT EXTREME SOUTHEASTERN KANSAS AND WESTERN MISSOURI LATE THIS
AFTERNOON. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY.
A FEW ROUNDS OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS
EVENING INTO THE OVERNIGHT HOURS. THE FIRST ROUND OF
THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHERN AND SOUTH CENTRAL
MISSOURI DURING THE EVENING HOURS...GENERALLY ALONG AND
SOUTHEAST OF A LINE FROM BRANSON...TO WILLOW SPRINGS...TO
EMINENCE. SUPERCELL THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS EASTERN OKLAHOMA AND NORTHERN ARKANSAS AND MOVE TO THE
EAST NORTHEAST. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL
TO THE SIZE OF GOLF BALLS...DAMAGING WIND GUSTS IN EXCESS OF 60
MPH AND A FEW TORNADOES.
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS
EASTERN KANSAS ALONG A COLD FRONT THIS EVENING. THIS ACTIVITY
WILL QUICKLY MOVE WEST TO EAST ACROSS THE OUTLOOK AREA FROM LATE
THIS EVENING THROUGH THE OVERNIGHT HOURS. THE PRIMARY RISK WITH
THESE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60
MPH AND A LIMITED RISK FOR A FEW BRIEF...WEAK TORNADOES EMBEDDED
WITHIN THE LINE OF STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
GUSTY WEST TO SOUTHWEST WINDS AND DRY CONDITIONS ARE EXPECTED ON
WEDNESDAY...RESULTING IN AN ELEVATED FIRE WEATHER RISK.
THUNDERSTORMS WILL BE POSSIBLE FRIDAY AS THE NEXT STORM
SYSTEM MOVES THROUGH THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT
TONIGHT FOR THE ENTIRE OUTLOOK AREA.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
GAGAN
Event by event
24 thunderstorm wind, 13 tornado, 10 hail, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Cedar
- When
- February 28, 11:26 AM CST
- Where
- Cedar County, 2.07 mi N of Stockton Resv South
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 37.630, -93.800
Three airport hangers were damaged in addition to damage to power lines.
Hail, Polk
- When
- February 28, 11:48 AM CST
- Where
- Polk County, 1.4 mi NNW of Slagle
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.548, -93.390
Hail fell at the Fairgrounds.
Tornado, Barton
- When
- February 28, 10:52 PM CST to 11:10 PM CST
- Where
- Barton County, 3.15 mi WNW of Nashville to 1.23 mi WNW of Lamar
- Rating
- EF1
- Path length
- 16 mi
- Path width
- 200 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.391, -94.556
An EF-1 rated tornado with a maximum wind speed of 85 to 90 mph tracked 16 miles from 5 miles south southeast of Mindenmines to one mile northwest of Lamar crossing Highway 71. The tornado damaged five barns along with uprooting trees and damaging the roof of a farm house and garage. The path width was 200 yards.
Hail, Barton
- When
- February 28, 11:09 PM CST
- Where
- Barton County, 1.38 mi S of Lamar Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.460, -94.320
Thunderstorm Wind, Dade
- When
- February 28, 11:26 PM CST
- Where
- Dade County, 0.55 mi E of Circola
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 37.550, -93.870
Windows were blown out of a house and a barn was destroyed.
Tornado, Dade
- When
- February 28, 11:26 PM CST to 11:38 PM CST
- Where
- Dade County, 2.31 mi N of Greenfield to 3.78 mi NE of Dadeville
- Rating
- EF1
- Path length
- 13 mi
- Path width
- 100 yd
- Continued into
- Polk, Mo (SGF)
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.453, -93.853
An EF-1 rated tornado with a maximum wind speed of 90 to 100 mph tracked across eastern Dade County and continued into Polk County from three miles north northwest of Greenfield to two miles east southeast of Aldrich. The tornado damaged or destroyed a total of 10 barns and outbuildings along with causing roof damage to two homes as it tracked from central Dade County into southwestern Polk County. The tornado crossed both the Big Sac and Little Sac arms of the Stockton Lake.
Thunderstorm Wind, Jasper
- When
- February 28, 11:28 PM CST
- Where
- Jasper County, Brooklyn Hgts
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.180, -94.400
Jasper county emergency management reported roof damage to a trailer.
Hail, Dade
- When
- February 28, 11:30 PM CST
- Where
- Dade County, 0.55 mi E of Greenfield
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.420, -93.840
Tornado, Polk
- When
- February 28, 11:38 PM CST to 11:45 PM CST
- Where
- Polk County, 2.39 mi N of Knox to 2.35 mi ESE of Aldrich
- Rating
- EF1
- Path length
- 5.38 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.514, -93.624
This is a continuation of the EF-1 rated tornado that touched down in eastern Dade County at 23:26 and continued into Polk County west of Aldrich before lifting two miles southeast of Aldrich. The tornado damaged or destroyed a total of 10 barns and outbuildings along with causing roof damage to two homes. Most of this damage was in Dade County. The tornado crossed both the Big Sac and Little Sac arms of the Stockton Lake.
Thunderstorm Wind, Hickory
- When
- February 28, 11:48 PM CST
- Where
- Hickory County, 3.34 mi ESE of Nemo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.860, -93.220
Emergency management reported roof damage to a trailer and significant damage to a shed.
Hail, Polk
- When
- February 28, 11:50 PM CST
- Where
- Polk County, 0.88 mi SE of Bolivar
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.610, -93.410
Thunderstorm Wind, Polk
- When
- February 28, 11:50 PM CST
- Where
- Polk County, 0.55 mi E of Morrisville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 37.480, -93.420
A barn was destroyed along Highway 215 on the east side of Morrisville. A house sustained partial roof damage and debris was blown into trees.
Tornado, Polk
- When
- February 28, 11:58 PM CST to 11:59 PM CST
- Where
- Polk County, 1.63 mi E of Schofield to 2.04 mi E of Schofield
- Rating
- EF1
- Path length
- 0.5 mi
- Path width
- 100 yd
- Continued into
- Dallas, Mo (SGF)
- Reported by
- NWS Storm Survey
- Coordinates
- 37.550, -93.190
A NWS survey indicated that an EF-1 tornado touched down near the Polk and Dallas county line near the intersection of Highway EE and South 245th Road. Additional details of the track and damage will be in the Dallas County portion of this report as only tree damage occurred for the Polk County portion of the tornado track.
Tornado, Dallas
- When
- February 28, 11:59 PM CST to February 29, 12:12 AM CST
- Where
- Dallas County, 2.14 mi WSW of Foose to 1.64 mi W of Cloverdale
- Rating
- EF2
- Path length
- 9 mi
- Path width
- 100 yd
- Deaths
- 1 direct, 0 indirect
- Injuries
- 12 direct, 0 indirect
- Property damage
- $650,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.554, -93.183
This is a continuation of the EF-2 rated tornado that touched down in Polk County at 23:58 and moved into Dallas County from one mile north northwest of Foose to two miles east of Buffalo. In Dallas County, two frame home and six mobile homes were damaged or destroyed, three turkey barns were damaged along Wildlife Road and numerous power poles and trees were downed. One fatality occurred in a mobile home.
Thunderstorm Wind, McDonald
- When
- February 29, 12:15 AM CST
- Where
- McDonald County, 0.69 mi S of Pineville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 36.590, -94.380
The McDonald County newspaper reported large limbs fell down on power lines which caused power outages.
Tornado, Laclede
- When
- February 29, 12:18 AM CST to 12:30 AM CST
- Where
- Laclede County, 3.09 mi NNW of Phillipsburg to 1.6 mi ESE of Lebanon
- Rating
- EF1
- Path length
- 11 mi
- Path width
- 150 yd
- Injuries
- 5 direct, 0 indirect
- Property damage
- $750,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.593, -92.814
An EF-1 tornado tracked from 2 miles northwest of Philipsburg to 1 mile southeast of Lebanon. Several frame homes had roof damaged, one mobile home was destroyed, damage occurred to the roof of the Tracker Marine Boat Plant, the Lowe's Garden Center was severely damaged and numerous trees were uprooted. Several other businesses were damaged.
Tornado, Laclede
- When
- February 29, 12:22 AM CST to 12:26 AM CST
- Where
- Laclede County, 2.22 mi ESE of Bennett Spgs to 2.49 mi ESE of Bennett Spgs
- Rating
- EF1
- Path length
- 0.25 mi
- Path width
- 75 yd
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.712, -92.836
A brief EF1 tornado touchdown damaged 20 recreational vehicles, a pole barn and numerous trees. An antique shop and two homes also received minor roof damage.
Thunderstorm Wind, Lawrence
- When
- February 29, 12:24 AM CST
- Where
- Lawrence County, Aurora
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.970, -93.720
The public estimated wind gusts up to 60 mph.
Thunderstorm Wind, Greene
- When
- February 29, 12:25 AM CST
- Where
- Greene County, 1.1 mi E of Republic
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.120, -93.460
An off duty NWS employee reported wind gusts up to 65 mph.
Hail, Laclede
- When
- February 29, 12:28 AM CST
- Where
- Laclede County, 0.55 mi E of Lebanon
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.680, -92.660
Hail, Greene
- When
- February 29, 12:30 AM CST
- Where
- Greene County, Republic
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.120, -93.480
Hail, Laclede
- When
- February 29, 12:30 AM CST
- Where
- Laclede County, 0.55 mi E of Lebanon
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.680, -92.660
Thunderstorm Wind, Greene
- When
- February 29, 12:33 AM CST
- Where
- Greene County, Republic
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.120, -93.480
An off duty NWS employee estimated wind gusts up to 65 mph.
Thunderstorm Wind, Greene
- When
- February 29, 12:40 AM CST
- Where
- Greene County, 2.31 mi WSW of Wildwood Estates
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 37.110, -93.290
A business sign was blown down.
Tornado, Barry
- When
- February 29, 12:42 AM CST to 12:45 AM CST
- Where
- Barry County, 2.14 mi NNE of Exeter to 1.99 mi NNW of Cassville
- Rating
- EF2
- Path length
- 1.7 mi
- Path width
- 400 yd
- Deaths
- 1 direct, 0 indirect
- Injuries
- 4 direct, 0 indirect
- Property damage
- $575,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.699, -93.918
An EF-2 rated tornado with a maximum wind speed of 120 mph tracked across northwestern portions of the city of Cassville. The tornado destroyed four mobile homes and one frame home. Another frame home was significantly damaged. This tornado also flipped over a tractor trailer as it crossed Highway 37. The tornado killed one person in a mobile home. There were four other injuries.
Thunderstorm Wind, Christian
- When
- February 29, 12:48 AM CST
- Where
- Christian County, 0.88 mi SE of Nixa
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.040, -93.290
The public measured wind gusts at 53 knots.
Thunderstorm Wind, Christian
- When
- February 29, 12:50 AM CST
- Where
- Christian County, 0.88 mi SE of Nixa
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.040, -93.290
The public reported a large tree blown down at the intersection of Nicholas and McKenzie Way.
Thunderstorm Wind, Christian
- When
- February 29, 12:52 AM CST
- Where
- Christian County, 0.88 mi SE of Nixa
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.040, -93.290
The public estimated wind gusts up to 60 mph.
Thunderstorm Wind, Webster
- When
- February 29, 12:52 AM CST
- Where
- Webster County, 0.55 mi E of Rogersville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.120, -93.060
The public estimated wind gusts up to 65 mph.
Hail, Christian
- When
- February 29, 12:55 AM CST
- Where
- Christian County, 0.88 mi SE of Nixa
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.040, -93.290
Thunderstorm Wind, Christian
- When
- February 29, 12:55 AM CST
- Where
- Christian County, 0.55 mi E of Ozark
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 37.020, -93.210
A ham radio operator reported a 60 mph wind gust.
Thunderstorm Wind, Webster
- When
- February 29, 12:59 AM CST
- Where
- Webster County, 3.5 mi N of Fordland
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 37.220, -92.940
An amateur radio operator estimated wind gusts up to 75 mph.
Tornado, Phelps
- When
- February 29, 1:06 AM CST to 1:10 AM CST
- Where
- Phelps County, 0.67 mi NW of Edgar Spgs to 3.73 mi SSE of Yancy Mills
- Rating
- EF1
- Path length
- 4 mi
- Path width
- 75 yd
- Continued into
- Dent, Mo (SGF)
- Reported by
- NWS Storm Survey
- Coordinates
- 37.708, -91.877
An EF-1 rated tornado with a maximum wind speed of 90 to 95 mph tracked four miles from just northwest of Edgar Springs to the northeast, crossed into northwest Dent County just west of the Richard F. Clement Memorial State Forest and Wildlife Area, then crossed back into Phelps County before lifting to the northeast of Seaton north of YY. The overall track of the tornado was 19 miles.
Thunderstorm Wind, Phelps
- When
- February 29, 1:10 AM CST
- Where
- Phelps County, Rolla
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 37.950, -91.770
An amateur ham radio operator reported a 60 mph wind gust.
Tornado, Dent
- When
- February 29, 1:10 AM CST to 1:19 AM CST
- Where
- Dent County, 4.62 mi WNW of Anutt to 1.53 mi ENE of Lake Spg
- Rating
- EF1
- Path length
- 9 mi
- Path width
- 75 yd
- Continued into
- Phelps, Mo (SGF)
- Reported by
- NWS Storm Survey
- Coordinates
- 37.735, -91.812
This is a continuation of the EF1 rated tornado that touched down in Phelps County at 01:06 CST. The tornado crossed into northwest Dent County just west of the Richard F. Clement Memorial State Forest and downed trees before moving back into Phelps County before lifting to the northeast of Seaton, north of Highway YY.
Tornado, Stone
- When
- February 29, 1:13 AM CST to 1:19 AM CST
- Where
- Stone County, 2.27 mi NW of Kimberling City to 2.88 mi SE of Notch
- Rating
- EF2
- Path length
- 7.75 mi
- Path width
- 400 yd
- Continued into
- Taney, Mo (SGF)
- Injuries
- 10 direct, 0 indirect
- Property damage
- $5.5 million
- Reported by
- NWS Storm Survey
- Coordinates
- 36.622, -93.460
An EF-2 tornado tracked from near Kimberling City near Joe Bald Road to 1.5 miles west of Branson where it crossed the county line into Taney County. Estimated maximum wind speeds were from 120 to 130 mph. Maximum path width was 400 yards. Path in Stone County was nearly eight miles and the overall length was approximately 22 miles. Damage was reported to 30 homes in Kimberling City, as well as the Joe Bald, Indian Point, Compton Ridge and Gobbler's Mountain areas. Significant damage occurred to the Kimberling Inn. At the Port of Kimberling Marina, four large boat docks were damage or destroyed and nearly 150 boats were damaged though only one was sunk. The tornado track continued into Taney County and struck Branson, Missouri.
Tornado, Phelps
- When
- February 29, 1:19 AM CST to 1:22 AM CST
- Where
- Phelps County, 2.03 mi WSW of Seaton to 1.21 mi SW of Winkler
- Rating
- EF1
- Path length
- 5 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 37.787, -91.653
This is a continuation of the EF-1 rated tornado that touched down in Phelps County at 01:06 CST, crossed into northwest Dent County, then back into Phelps County before lifting to the northeast of Seaton north of YY. The overall track of the tornado was 19 miles with damage limited to downed trees.
Tornado, Taney
- When
- February 29, 1:19 AM CST to 1:32 AM CST
- Where
- Taney County, 2.49 mi WSW of Branson Mem Arpt to 0.87 mi SSE of Kissee Mills
- Rating
- EF2
- Path length
- 16.54 mi
- Path width
- 400 yd
- Injuries
- 37 direct, 0 indirect
- Property damage
- $15 million
- Reported by
- NWS Storm Survey
- Coordinates
- 36.635, -93.321
This is a continuation of the EF-2 rated tornado that touched down in Stone County at 01:13 CST then tracked into western Taney County west of Branson. The path length in Taney County was near 16 miles and the overall path length was approximately 22 miles. While mostly rated EF1 in Taney County, there was evidence of EF2 damage as well. The tornado caused 37 injuries as it tracked down the business district of Branson, heavily damaging 14 theaters and attractions, 25 restaurants and 21 hotels down the Branson Strip. Additional damage also occurred to several other small businesses and two shopping centers. The tornado skipped through residential areas in unincorporated portions of the county and in portions of Branson severely damaging or destroying around 100 homes including several mobile homes. The tornado then heavily damaged the Branson Landing including Hilton Branson Convention Center Hotel Complex before moving into more rural areas east of Branson and lifting near Kissee Mills. Nearly 70 percent of the windows of the Hilton were blown out or damaged.
Thunderstorm Wind, Stone
- When
- February 29, 1:20 AM CST
- Where
- Stone County, 0.89 mi NW of Table Rock Res
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.680, -93.480
A trained spotter reported multiple large limbs blown down.
Thunderstorm Wind, Wright
- When
- February 29, 1:35 AM CST
- Where
- Wright County, 0.55 mi E of Mountain Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.130, -92.260
The Mountain Grove Police Department reported power lines down.
Thunderstorm Wind, Texas
- When
- February 29, 1:45 AM CST
- Where
- Texas County, 1.49 mi SSE of Houston
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.310, -91.960
An amateur ham radio operator estimated 60 to 70 mph wind gusts and nickel size hail.
Thunderstorm Wind, Douglas
- When
- February 29, 1:45 AM CST
- Where
- Douglas County, 0.55 mi W of Ava
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 36.950, -92.660
An amateur ham radio operator estimated 60 mph wind gusts.
Hail, Howell
- When
- February 29, 2:30 AM CST
- Where
- Howell County, 0.55 mi E of Olden
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.870, -91.910
Thunderstorm Wind, Howell
- When
- February 29, 2:38 AM CST
- Where
- Howell County, 0.55 mi W of White Church
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.850, -91.790
Emergency management estimated wind gusts up to 60 mph.
Thunderstorm Wind, Howell
- When
- February 29, 2:39 AM CST
- Where
- Howell County, West Plains
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.730, -91.850
The public reported a power pole down.
Hail, Howell
- When
- February 29, 2:40 AM CST
- Where
- Howell County, 2.98 mi SSE of Mountain View Arpt
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.940, -91.700
Thunderstorm Wind, Howell
- When
- February 29, 2:49 AM CST
- Where
- Howell County, West Plains
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.730, -91.850
The public estimated wind gusts up to 60 mph.
Funnel Cloud, Shannon
- When
- February 29, 3:00 AM CST
- Where
- Shannon County, 0.88 mi SE of Winona
- Reported by
- Public
- Coordinates
- 37.010, -91.320
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, February 28, 20121 death · 12 injured · $3,000 · EF2 · 23 events
- Tornadoes and Hail in Kansas, February 28, 20125 injured · $5.8 million · EF0 · 40 events
- Cold in Illinois, February 28, 20121 death · 1 event
- Hail and Damaging Winds in Kansas, February 28, 2012$710,000 · 1.25 in hail · 17 events
- Blizzard and Heavy Snow in Minnesota, February 28 to 29, 2012$1.0 million · 6 events
- Tornado and Hail in Indiana, February 28 to 29, 2012$250,000 · EF1 · 3 events
- Hail and Damaging Winds in Missouri, February 28 to 29, 2012$78,000 · 87 kt wind · 12 events
- Tornado and Damaging Winds in Nebraska, February 28, 2012$76,000 · EF0 · 3 events
- Damaging Winds in Oklahoma, February 28 to 29, 20121 injured · $27,000 · 61 kt wind · 11 events
- High Wind in New Mexico, February 28 to 29, 201264 kt wind · 29 events
- Tornado and High Wind in Kansas, February 28, 2012$35,000 · EF0 · 2 events
- Blizzard in South Dakota, February 28 to 29, 201221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362639, 359129, 363338, 359130, 362696, 363339, 362721, 359111, 363340, 362742, 359131, 362748, 364185, 364186, 362759, 364183, 364184, 360291, 360292, 359112, 359113, 359132, 360299, 362767, 363341, 360296, 362766, 360293, 360294, 359114, 360301, 360295, 364189, 360300, 364191, 364194, 364192, 364196, 362765, 362768, and more.